Hail, Jackson
- When
- March 13, 3:00 PM CST
- Where
- Jackson County, Marianna
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.770, -85.230
0 C/km combined with instability around 1500-2500 j/kg and just enough lift for an isolated strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Steep mid level lapse rates on the order of 6.5-7.0 C/km combined with instability around 1500-2500 j/kg and just enough lift for an isolated strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 13, 1:30 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 PM EDT Tue Mar 13 2012 .NEAR TERM... (Tonight) Any lingering showers and isolated storms should diminish quickly after sunset with a loss of diurnal heating. The isolated convection across the area right now is almost entirely diurnally driven, so after 02-03z things should be fairly dry. The fog that was inherited in the forecast for tonight will be maintained - developing first in the W/NW third of the area 06-08z and then spreading east by sunrise. Some of the statistical guidance indicates the potential for some dense fog, but confidence is certainly not high enough to warrant an advisory. If upstream conditions from this morning are any indication, the likeliest location for dense fog would be within 15-20 miles of the Gulf Coast and west of the Apalachicola River. .SHORT TERM... (Wednesday through Thursday night) Above average temperatures and mainly dry conditions are expected through the short term as deep layer ridging remains the dominant feature in the area. There could be just enough heating and instability for an isolated diurnal shower or thunderstorm on Wednesday, but chances look 20 percent or less with the lack of an obvious trigger. Highs in the mid 80s are expected over inland areas with lows generally in the mid to upper 50s. These temperatures are about 10 degrees above the average for this time of year. The record high on Wednesday for Tallahassee is 87 set back in 1911, and it currently looks like we'll fall just a couple of degrees short of that. .LONG TERM... (Friday through next Tuesday) The global model show perhaps one more weak short wave trespassing through the 500 mb ridge over the Southeast U.S. Friday and/or Saturday, which could allow for enough increase in deep layer moisture, instability, and lift for a slight PoP. After this, a major amplification of the 500 mb height field is forecast to commence, with a large amplitude ridge building over the eastern CONUS into the next work week. This sort of large scale pattern typically means warm temperatures for our area, limited somewhat by afternoon sea breezes coming off the still rather chilly shelf waters of the Gulf of Mexico. If this were summer, this sea breeze would serve as a trigger for afternoon storms; but this time of year the theta-e values in the mid to lower troposphere are still a bit too low to support deep moist convection, so our PoP will be 10 percent or less. As for temperatures, highs will be in the lower to mid 80s (away from the cooler beaches), or about 10 degrees above climatology. The airmass will be dry enough (and the nights still long enough) for lows to reach the 50s. && .AVIATION... (Through 18z Wednesday) A few showers are possible this afternoon at most of the terminals. With isolated showers developing as far east as VLD, included VCSH there. At the other four terminals a 3-4hr TEMPO group of SHRA in VFR conditions was added when the showers would be most likely. Overall, flight categories should stay predominately VFR until around/after 06z tonight. Some fog is possible across the area, and lower visibilities would be most likely as one goes west (DHN and ECP in our area) where greater low-level moisture will exist. For now we trended ECP and DHN down to 1SM, TLH and ABY to 2SM, and VLD to 3SM, although some of the statistical guidance is quite a bit lower. && .MARINE... High pressure will settle into place over our coastal waters resulting in onshore winds during the day and seas remaining well below headline criteria through the end of the week. && .FIRE WEATHER... A small chance of rain will continue through Wednesday as a couple of weak upper level disturbances pass by. Otherwise, the region will be dominated by a high pressure ridge with light winds and warm temperatures. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 58 84 57 84 55 / 20 20 10 10 10 Panama City 62 77 60 78 61 / 10 10 10 10 10 Dothan 59 84 58 86 59 / 20 20 10 10 10 Albany 58 84 57 86 58 / 30 20 0 10 10 Valdosta 59 84 58 84 56 / 20 20 10 10 10 Cross City 57 84 56 84 54 / 10 20 10 10 10 Apalachicola 61 75 60 75 59 / 10 10 0 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Near Term/Aviation...Lamers Short Term/Marine...DVD Long Term...Fournier Fire Wx...Barry
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 350 AM EDT TUE MAR 13 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-140800- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 350 AM EDT TUE MAR 13 2012 /250 AM CDT TUE MAR 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND EARLY EVENING. FOG IS EXPECTED TO DEVELOP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE RAIN CHANCES ARE EXPECTED TO REMAIN ON THE LOW SIDE THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK
The Eglin Afb radar (KEVX), 70 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail was reported.
A tree was blown down on Deer Lake Road. Monetary damage was estimated.
A utility line was blown down at the intersection of Sams Lane and Bradfordville Road. Monetary damage was estimated.
Hail around Wewahitchka ranged from dime to quarter size at the Dollar General and Express Lane stores. Randy's Discount store estimated dime to nickel sized hail and David Rich's IGA grocery store estimated marble sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360582, 360924, 360926, 360927, 360928, 360929, 360930.